I recommend discussing this with a psychiatrist
. Tapering off of benzodiazepines is something that can occur in the hospital or in the outpatient setting depending on the situation. If a patient has had significant adverse events when going thorough benzodiazepine withdrawal i the past, and cessation of the medication is desired, then the taper should occur in the hospital. The most significant adverse reaction to benzodiazepine withdrawal is seizures
. The time it takes to taper you off the medication depends largely on the amount you are currently on and what sort of withdrawal side effects you would get while hospitalized. For some people it might take 7 days, for others less, and others more. It just depends on the those above factors. To answer your second question, tapering is generally safe; at least much safer than stopping cold turkey which is generally not recommended. The medications used for the taper depend on the institution and physician preference. Some physicians would choose to use an intermediate acting medication such as lorazepam whereas others might choose a longer acting medication such as diazepam.
The best physician you should see about this is a psychiatrist that specializes in addiction and detoxification. This type of doctor
will be most equipped to assess your personal situation and determine how best the taper should occur. Good luck.